Im here on behalf of a friend

So I have found myself very close to someone suffering from Vasculitis and thanks to this has also developed Addisons disease. Admittedly I had never heard of this condition before and I have tried to read up as much as I can.

She showed me the spoon theory website which I think really helped me understand where she is coming from with regards to the fatigue she experiences and the pain etc.

I still know very little about her specific condition as I know there are many variants within Vasculitis, I just wanted to see if anyone had any tips for the problems she is having.

Palpitations, a lot... The feeling of struggling for breath at times. Pain in her upper right chest (there is a shadow on her right lung which concerns) and a lot of pain in her belly at times. She is already suffering from kidney damage and is on a hell of a lot of steroids, combination drugs etc.

I suppose I'm hoping other people with similar symptoms have some tips I could share with her. For someone with limited knowledge of this condition it sounds bloody scary to be honest. She is only 28 and her life has been so seriously affected by her diagnosis. I just want to help her and feel there is nothing I can do :(

I got in touch with a doctor from Newcastle University who was running a stem cell trial for Addisons disease, but his reply was it only helped 2 out of 13 patients, it's hard to find anything regarding Vasculitis.

Any advice would be great, thanks guys and all the best.

9 Replies

oldestnewest
  • As a starting point Alex you may like to look at the Vasculitis UK website - vasculitis.org.uk - and find the link to the Route Map for Vasculitis. There you will find a lot about the various vasculitic diseases. I'm afraid there isn't anything about Addisons though, sorry.

    PatriciaAnn

  • Hi Alex

    I'm sorry to hear of your friend's condition and clearly, her symptoms are of great concern especially as it sounds as if the disease may not yet be under control. Sadly, whilst it had a typical age profile of 30 to 50, vasculitis is known to develop people of all ages including young children and the elderly.

    I'm presuming from what I've just read elsewhere that the Addison's disease is responsible for the palpitations but the lung shadow and kidney damage sound more like damage due to an ANCA associated vasculitis. However, I'm not a doctor but

    You haven't mentioned a specific diagnosis although the majority of the ANCA related vasculitides use similar treatment regimes, principally to suppress the immune system in order to 'switch off' the disease (as with Addison's). It is normal to use high doses of steroids but I'm unsure what you mean by 'combination drugs'. Typically chemotherapy is used to induce a faster suppression then once remission is achieved a drug regime is tailored as a maintenance therapy. Such regimes often depend on the type of vasculitis, the patient's condition (e.g. kidney damage), drug tolerances and sadly to say, the clinicians experience with treating vasculitis.

    Pat has made an excellent suggestion regrading the Route Map. Once you've had a chance to digest the relevant information please feel free to write again with any specific questions and we will do all we can to help. If you'd prefer to communicate privately please send me a direct message and I'll forward my contact details.

    As someone who has had Wegener's granulomatosis (more recently renamed Granulomatosis with polyangiitis) for almost 6 years may I add that life can and does go on despite the challenges of this disease. Today's understanding and treatments are advancing rapidly and whilst there is no current cure (stem cell research has been tried but as with Addison's it was relatively ineffective) many patients live relatively healthy, active lives.

    We're fortunate here to have some very knowledgeable contributors and Vasculitis UK has close links with a number of the country's (world's?) leading disease specialists who are both accessible and available should their expertise be needed. Please just ask.

    I'm glad your friend has someone who is clearly very caring and supportive and I hope you'll write again soon.

    Please pass on our best healthy wishes.

  • Thanks Martin and thanks Patricia! I will have a read up on that suggested site. I don't want to feel I'm re-hashing everything she knows, or sound a bit stupid with regards to trials etc, because of course she will have looked at this stuff. I imagine it would be quite annoying.

    Im just concerned for her and feel a bit helpless as it really does knock her for 6. I will see if I can find out what drugs she is on, but I have read good things about Rituximab. Is this a chemo drug?

    Thanks again for your replies and hope you are well.

    Alex

  • Hi

    Try this link for more advice on Addison's disease pituitary.org.uk/ They also have a link within the website for the dedicated Addison's disease society. I was directed to their site when I was told I had suffered from adrenal crisis when I had a stomach virus, I am now classed as steroid dependant and was issued an emergency kit injection kit.

    Tracy

  • Hi Alex,

    This is a complex picture. Addison's disease (which affectsthe adrenal glands) can be a separate auto-immune disease, but is more likely to be a secondary feature of vasculitis than something developing alongside. Vasculitis can affect the pituitary gland, which controls the adrenal gland, although this is rare. But high dose steroids do suppress the activity of the adrenal gland. So yes, it's complex.

    I agree with Martin (above) that your friend really does need to know what type of vasculitis she has. If you want to send me a private message on this site listing all her symptoms (no matter how irrelevant some may seem, the results of any tests/investigations along with the medication she receives and where she is being treated and the speciality of the consultant who is treating her, then we might be able to reach some useful conclusions.

    John & Susan

  • Hi Alex,

    I have Wegener's and also Addison's disease. It is not unusual for vasculitis to affect other organs. I have some positive news though, once the vasculitis is stabilised, the Addison's is easy to treat. The tiredness will remain to a certain extent but it is manageable and you do get used to it. With vasculitis you are initially on very high doses of steroids which normally make you feel pretty rubbish. I was on prednesilone for a long time but when I eventually switched to low doses of hydrocortisone for hormone replacement I felt much better. The kidneys also repair to a certain extent so things do improve. Your friend may be in a dark place now but believe me, the situation will get better. If you wish to talk with me privately, just drop me an email. May the Force be with you!

  • Thanks again everyone for the replies here. I will have a talk with her and try and get a better picture of what exactly is affecting her, what meds etc. We live in Torquay and she does not trust their expertise at the local hospital here. Unfortunately she took a turn for the worse this morning and is currently in a&e, passing out, nausea, etc. The poor girl seems so unwell and I don't think whatever the doctors have done has stabilised anything. Im going up this afternoon to see her but I feel so damn helpless especially when she is so poorly.

  • Oh and traceynoe thanks for the website reference I found the link, judging by her complaints about feeling unwell I think the addisons may not be fully under control. She seems to get about 2/3 of the symptoms of the adrenal crisis description. Cramping, nausea, fatigue, dizzyness, etc. Now if only the nhs pull their finger out and sort her emergency injection kit. She has been waiting over 2 months for it now....

  • Dear AlexJ,

    Firstly sorry to hear about your friend! I hope that they 'get a grip' on her symtoms soon.

    I have been suffering from 'uncatagorised' vasculitis, for some fifteen years now, and am on dialysis and have been for the last two and a half years now. I am on a cocktail of drugs, that seem to keep me 'stable'. I do wish your friend 'luck', if that is the right word, clearly this is someone you feel for greatly. Do contact John, or Susan, privately and also have a look at the 'roadmap'. You can look 'online' or get a hard copy, for a small fee, ask John.

    I do hope that your friend well.

    Very best wishes

    AndrewT

You may also like...